Alert archive / Alabama / Tornado Warnings in 2009
Tornado Warning 126, NWS Birmingham, AL
NWS Birmingham, AL issued this tornado warning at May 4, 2009, 6:32 PM CDT for Clay County, Talladega County, Alabama. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 4, 2009, 6:32 PM CDT (23:32 UTC)
- Expired
- May 4, 2009, 7:15 PM CDT
- In force
- 43 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Clay County, AL, Talladega County, AL
The radar
The Birmingham radar (KBMX), 76 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.5 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 132 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 546 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 206 m²/s²
- 0-3 km storm-relative helicity
- 310 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KBMX 042332 TORBMX ALC027-121-050015- /O.NEW.KBMX.TO.W.0126.090504T2332Z-090505T0015Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 632 PM CDT MON MAY 4 2009 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * TORNADO WARNING FOR... NORTHWESTERN CLAY COUNTY IN EAST CENTRAL ALABAMA... THIS INCLUDES THE CITY OF ASHLAND... CENTRAL TALLADEGA COUNTY IN EAST CENTRAL ALABAMA... * UNTIL 715 PM CDT * AT 631 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR WINTERBORO...OR 10 MILES NORTHEAST OF SYLACAUGA...MOVING EAST AT 20 MPH. * THE TORNADO WILL BE NEAR... WALDO BY 705 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. && LAT...LON 3347 8586 3327 8578 3318 8619 3337 8623 TIME...MOT...LOC 2332Z 252DEG 14KT 3330 8617 $$ KSL
2 follow-up statements
000 WWUS54 KBMX 042347 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 647 PM CDT MON MAY 4 2009 ALC027-121-050015- /O.CON.KBMX.TO.W.0126.000000T0000Z-090505T0015Z/ CLAY AL-TALLADEGA AL- 647 PM CDT MON MAY 4 2009 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR CENTRAL TALLADEGA AND NORTHWESTERN CLAY COUNTIES... AT 647 PM CDT...A TORNADO WAS REPORTED. THIS TORNADO WAS LOCATED 6 MILES WEST OF CHANDLER SPRINGS...OR 8 MILES SOUTH OF TALLADEGA... MOVING EAST AT 15 MPH. THE TORNADO WILL BE NEAR... WALDO BY 705 PM CDT... CHANDLER SPRINGS BY 710 PM CDT... GUNTHERTOWN...SPRINGHILL AND IRONATON BY 715 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. && LAT...LON 3322 8612 3337 8621 3347 8586 3327 8578 TIME...MOT...LOC 2347Z 252DEG 14KT 3332 8610 $$ KSL
000 WWUS54 KBMX 042357 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 657 PM CDT MON MAY 4 2009 ALC027-121-050015- /O.CON.KBMX.TO.W.0126.000000T0000Z-090505T0015Z/ CLAY AL-TALLADEGA AL- 657 PM CDT MON MAY 4 2009 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR CENTRAL TALLADEGA AND CENTRAL CLAY COUNTIES... AT 657 PM CDT...THE NATIONAL WEATHER SERVICE CONTINUES TO DETECT A TORNADO. THIS TORNADO WAS LOCATED NEAR CHANDLER SPRINGS...OR 7 MILES SOUTH OF TALLADEGA...MOVING EAST AT 15 MPH. THE TORNADO WILL BE NEAR... WALDO BY 705 PM CDT... CHANDLER SPRINGS BY 710 PM CDT... GUNTHERTOWN...SPRINGHILL AND IRONATON BY 715 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. && LAT...LON 3330 8582 3327 8605 3338 8616 3347 8586 TIME...MOT...LOC 2357Z 252DEG 14KT 3333 8606 $$ KSL
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at May 4, 2:47 PM CDT, 3 hours 45 minutes earlier.
Area forecast discussion, May 4, 2:47 PM CDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 247 PM CDT MON MAY 4 2009 .DISCUSSION... QUESTIONS FROM EARLIER TODAY ARE PANNING OUT AND SHOWERS HAVE DEVELOPED GENERALLY ALONG AND SOUTH OF THE I-20/I-59 CORRIDOR...IN ASSOCIATION WITH A SURFACE TROUGH OR DIFFERENTIAL HEATING CORRIDOR IN PLACE. AT THIS TIME SEEING MOSTLY ISOLATED TO SCATTERED ACTIVITY WITH THIS. AS THE AFTERNOON PROGRESSES EXPECT THIS AREA TO GROW IN SIZE AND SEE SCATTERED TO NUMEROUS SHOWERS WITH ISOLATED THUNDERSTORMS. TO THE NORTH OF THIS LINE AND SOUTH OF THE SURFACE FRONT IN TENNESSEE... ISOLATED TO SCATTERED SHOWERS WILL BE POSSIBLE THROUGH THE REST OF THE AFTERNOON. MEANWHILE..A THIRD AREA OF CONCENTRATION WILL REMAIN ACROSS THE SOUTHEASTERN SECTION OF CENTRAL ALABAMA...MAINLY SOUTH OF I-85. THIS AREA REMAINS ON THE BACKSIDE OF A SURFACE BOUNDARY...THAT HAS MOVED SOUTH AND EAST THROUGH THE DAY ALONG THE COASTLINE. WOULD EXPECTED MORE ISOLATED TO SCATTERED ACTIVITY TO DEVELOP ACROSS THIS AREA AS THE AFTERNOON PROGRESSES. THERE MAY BE A SECTOR SOUTH OF THE SURFACE TROUGH MENTIONED ABOVE TO ROUGHLY THE I-85 CORRIDOR THAT MAY REMAIN DRY FOR THE REST THE AFTERNOON AND EVENING HOURS. FOR TONIGHT...HAVE TAKEN THE ONGOING FORECAST AND CURRENT RADAR TRENDS AND HAVE BASED FORECAST ON THESE FACTORS. WENT WITH SLIGHT CHANCES ACROSS THE NORTHWEST. WOULD EXPECT ANYTHING THAT GETS GOING THIS AFTERNOON IN THIS SECTOR...TO QUICKLY DISSIPATE LATER THIS AFTERNOON INTO THE EVENING. AREAS IN THE I-20/I-59 CORRIDOR WILL HAVE THE HIGHEST POPS INTO THE EVENING. SOUTH OF THIS DOWN TO THE I-85 CORRIDOR WILL BE MORE ISOLATED. HAVE INCLUDED ANOTHER HIGH CHANCE ACROSS THE FAR SOUTHEAST. WENT WITH THE BEST CHANCES MAINLY BEFORE MIDNIGHT AS MOST OF THIS CONVECTION IS DIURNALLY DRIVEN. QUESTION IS WILL IT DISSIPATE BEFORE 7 PM OR AFTER 7 PM. FOR TUESDAY...LINGERING BOUNDARIES AND DAYTIME INSTABILITY SHOULD BE ENOUGH TO SPARK A FEW SHOWERS OR THUNDERSTORMS. MAY BE MUCH LIKE TODAY AND BE MORE BOUNDARY ZONES OF SHOWERS AND STORMS. SO SOME AREAS MAY BE DRY WITH OTHERS RECEIVING QUITE A BIT OF RAIN. BY WEDNESDAY...A MORE SIGNIFICANT UPPER LEVEL TROUGH WILL DEVELOP OVER THE MID SOUTH AND PUSH INTO THE THE FORECAST AREA BY WEDNESDAY EVENING. PRECIPITATION SEEMS LIKELY OVER THE NORTHERN TWO-THIRDS WITH A FEW STRONG OR SEVERE STORMS NOT OUT OF THE QUESTION. THIS TROUGH MAY LEAVE ANOTHER QUASI-STATIONARY BOUNDARY OVER SOUTH CENTRAL ALABAMA THROUGH THE EARLY PART OF THE WEEKEND WITH SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE. OVERALL NOT MUCH CHANGE IN TEMPERATURE TRENDS OVER THE NEXT WEEK. && .AVIATION...18Z TAF DISCUSSION. EXPECT TO SEE SOME REDEVELOPMENT OF TSRA THIS AFTERNOON BUT HARD TO PIN POINT TIMING AND LOCATION. WILL CARRY VCTS AT ALL TERMINALS AND AMEND FOR TSRA DEVELOPMENT AS CONDITIONS DICTATE. OTHERWISE LOOK FOR MVFR TO VFR CIGS TO PREVAIL FIRST HALF OF THE FORECAST PERIOD. AFTER 06Z CIGS AND/OR VSBYS TO LOWER TO IFR ACROSS THE AREA WITH CONDITIONS IMPROVING TO MVFR AFTER 15Z. WITH AIR MASS REMAINING UNSTABLE THROUGHOUT THE PERIOD A SHOWER OR THUNDERSTORM IS POSSIBLE AT ANY TIME SO WILL KEEP VCTS MENTIONED AT ALL SITES. 41 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 57 79 60 79 60 / 40 30 40 70 50 ANNISTON 61 81 62 81 61 / 50 30 40 70 50 BIRMINGHAM 61 79 65 82 64 / 50 30 40 70 40 TUSCALOOSA 61 82 65 82 65 / 30 30 40 70 40 CALERA 62 81 65 80 65 / 50 30 40 70 50 AUBURN 63 79 65 81 63 / 40 40 30 50 50 MONTGOMERY 64 84 65 84 65 / 30 30 30 40 40 TROY 64 83 63 86 65 / 50 50 30 40 30 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 07/07/07
Hazardous weather outlook, May 4, 12:30 PM CDT, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1230 PM CDT MON MAY 4 2009 ALZ011>015-017>050-051200- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1230 PM CDT MON MAY 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. MORE ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON...ESPECIALLY BY 2 PM. SOME OF THESE STORMS COULD BE STRONG AT TIMES...WITH GUSTY WINDS UP TO 35 MPH...SMALL HAIL...AND FREQUENT LIGHTNING. THE STORMS SHOULD WEAKEN BY 8 PM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS NORTH CENTRAL ALABAMA ON WEDNESDAY. THE MAIN THREAT WILL BE DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NECESSARY TODAY AND AGAIN ON WEDNESDAY. 03
In the hours before
Local storm report, May 4, 4:48 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
448 PM CDT MON MAY 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL WINTERBORO 33.32N 86.20W
05/04/2009 E0.50 INCH TALLADEGA AL FIRE DEPT/RESCUE
DIME SIZE HAIL REPORTED BY THE FIRE DEPARTMENT.
&&
JSIRMONSpecial weather statement, May 4, 4:56 PM CDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 456 PM CDT MON MAY 4 2009 ALZ027-028-042245- CLAY-TALLADEGA- 456 PM CDT MON MAY 4 2009 ...SIGNIFICANT WEATHER ALERT FOR CLAY AND TALLADEGA COUNTIES UNTIL 545 PM CDT... AT 455 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR WINTERBORO...OR 9 MILES EAST OF CHILDERSBURG... MOVING EAST AT 20 MPH. ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 30 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... WINTERBORO. TALLADEGA. CHANDLER SPRINGS. IRONATON. GUNTHERTOWN. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. KSL
Local storm report, May 4, 5:02 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
502 PM CDT MON MAY 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0248 PM TSTM WND DMG HAYNEVILLE 32.18N 86.58W
05/03/2009 LOWNDES AL EMERGENCY MNGR
NUMEROUS TREES WERE BLOWN DOWN COUNTYWIDE. MANY OF THE
FALLEN TREES BLOCKED ROADWAYS. A FEW TREES FELL ON
VEHICLES AND HOMES.
&&
LINHARESLocal storm report, May 4, 5:11 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
511 PM CDT MON MAY 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND DMG AUBURN 32.59N 85.48W
05/03/2009 LEE AL EMERGENCY MNGR
SEVERAL TREES AND POWER LINES WERE BLOWN DOWN COUNTYWIDE.
A CHURCH ROOF SUSTAINED MODERATE DAMAGE AND A PARKING
DECK HAD MINOR ROOF DAMAGE.
&&
LINHARESSpecial weather statement, May 4, 5:18 PM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 518 PM CDT MON MAY 4 2009 ALZ035-041-042300- AUTAUGA-CHILTON- 518 PM CDT MON MAY 4 2009 ...SIGNIFICANT WEATHER ALERT FOR AUTAUGA AND CHILTON COUNTIES UNTIL 600 PM CDT... AT 517 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR PARNELL...OR 16 MILES SOUTHWEST OF CLANTON...MOVING EAST AT 25 MPH. PEA SIZE HAIL AND WINDS UP TO 30 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... STANTON. PLECHER. POOLES CROSSROADS. LOMAX. ENTERPRISE. COOPER. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. KSL
Special weather statement, May 4, 6:05 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 605 PM CDT MON MAY 4 2009 ALZ027-028-042345- CLAY-TALLADEGA- 605 PM CDT MON MAY 4 2009 ...SIGNIFICANT WEATHER ALERT FOR CLAY AND TALLADEGA COUNTIES UNTIL 645 PM CDT... AT 604 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR CHILDERSBURG...MOVING EAST AT 20 MPH. PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... SYCAMORE. ALPINE. WINTERBORO. TALLADEGA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. KSL
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 8:11 AM CDT | Severe Thunderstorm Warning | BMX | Marengo | 29 min |
| May 4, 9:56 AM CDT | Severe Thunderstorm Warning | BMX | Pike | 49 min |
| May 4, 10:00 AM CDT | Tornado Warning | BMX | Pike | 36 min |
| May 4, 10:20 AM CDT | Tornado Warning | BMX | Barbour, Bullock | 28 min |
| May 4, 3:22 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Perry | 38 min |
Nearby
Tornado Warnings in Alabama, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.